Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 182, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at May 17, 2002, 9:19 AM CDT for Jefferson County, Lonoke County, Arkansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2002, 9:19 AM CDT (14:19 UTC)
- Expired
- May 17, 2002, 9:50 AM CDT
- In force
- 31 min
- Issued by
- NWS Little Rock, AR
- Area
- Whole counties
Counties Jefferson County, AR, Lonoke County, AR
The radar
The Little Rock radar (KLZK), 48 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 9:20 AM CDT | Thunderstorm Wind 50 E | Austin, AR | Thunderstorm winds downed some large tree limbs. |
| May 17, 9:40 AM CDT | Thunderstorm Wind 50 E | Pine Bluff, AR | Thunderstorm winds blew down a few trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 6:30 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1576 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLZK 171419 SVRLIT ARC069-085-171450- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LITTLE ROCK AR 919 AM CDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LONOKE COUNTY IN CENTRAL ARKANSAS JEFFERSON COUNTY IN SOUTHEAST ARKANSAS * UNTIL 950 AM CDT * AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTHWEST OF LONOKE TO AROUND REDFIELD...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... COY AND CARLISLE AROUND 925 AM CDT ALLPORT AROUND 930 AM CDT WABBASEKA AND HUMNOKE AROUND 935 AM CDT && THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK. $$ 46
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:25 AM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, May 17, 4:25 AM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 425 AM CDT FRI MAY 17 2002 PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT. COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S ARE ON THEIR WAY FROM MISSOURI. HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH. COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY CLOUDY AS THE HIGH REMAINS IN CONTROL. STAYED CLOSE TO THE FWC TEMPERATURES. FCSTID = 51 HRO 66 46 66 42 / 70 0 0 0 LIT 76 52 70 47 / 90 20 0 0 HOT 76 52 70 47 / 90 20 0 0 PBF 82 57 72 51 / 70 30 0 0 .LZK... AR...NONE.
In the hours before
Special weather statement, May 17, 6:25 AM CDT, 2 hours 54 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069- 171830- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 625 AM CDT FRI MAY 17 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MOST OF ARKANSAS THROUGH THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE THROUGH ARKANSAS FROM THE NORTHWEST TODAY. AT THE SAME TIME...A SYSTEM ALOFT FROM OKLAHOMA WILL INTERACT WITH THE FRONT TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE. EARLY THIS MORNING...SEVERE WEATHER WAS ALREADY OCCURRING IN WESTERN SECTIONS OF THE STATE. A LINE OF STRONG TO SEVERE STORMS WILL MOVE FROM WESTERN INTO CENTRAL ARKANSAS THROUGH THE LATE MORNING HOURS BEFORE WEAKENING...AND WILL BRING A THREAT OF DAMAGING WINDS. IN GENERAL...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE STRONG TO DAMAGING WINDS. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE WITH A FEW STORMS. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGERS MAY BE NEEDED IN PARTS OF ARKANSAS THROUGH THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. 46
Special weather statement, May 17, 7:18 AM CDT, 2 hours 1 minute before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-171500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 718 AM CDT FRI MAY 17 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT UNTIL 1000 AM CDT... SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT FOR MUCH OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL 1000 AM CDT. A COLD FRONT WAS LOCATED OVER EXTREME NORTHWESTERN ARKANSAS BEFORE DAWN. THE FRONT WILL MOVE SOUTHEASTWARD ACROSS MUCH OF THE STATE TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS MUCH OF ARKANSAS TODAY. SOME OF THESE STORMS MAY BE SEVERE OVER PARTS OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL AROUND MID MORNING. STRONG AND GUSTY WINDS WILL BE THE MAIN CONCERN...BUT LARGE HAIL WILL ALSO BE POSSIBLE. PERSONS ACROSS MUCH OF ARKANSAS SHOULD REMAIN VIGILANT FOR THE NEXT FEW HOURS AND BE READY TO TAKE QUICK ACTION WHEN WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. 22
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:11 PM CDT | Severe Thunderstorm Warning | LZK | Polk | 34 min |
| May 17, 1:36 AM CDT | Severe Thunderstorm Warning | LZK | Newton | 29 min |
| May 17, 5:58 AM CDT | Flash Flood Warning | LZK | Izard, Sharp | 3 hr |
| May 17, 6:02 AM CDT | Severe Thunderstorm Warning | LZK | Logan, Polk, Scott | 63 min |
| May 17, 7:01 AM CDT | Severe Thunderstorm Warning | LZK | Montgomery, Yell | 59 min |
| May 17, 7:45 AM CDT | Severe Thunderstorm Warning | LZK | Garland, Perry | 45 min |
| May 17, 8:02 AM CDT | Severe Thunderstorm Warning | LZK | Saline | 43 min |
| May 17, 8:47 AM CDT | Flash Flood Warning | LZK | Cleburne, White | 2 hr |
| May 17, 9:37 AM CDT | Severe Thunderstorm Warning | LZK | Prairie, White | 38 min |
| May 17, 10:32 AM CDT | Severe Thunderstorm Warning | LZK | Cleveland, Dallas | 43 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.